Dear Dr. Roach: I’ve been taking levothyroxine for 30 years. I take my daily dosage at about 4 a.m. and eat breakfast at 6:30, more or less. I usually have the same breakfast: rolled oats with some flax meal, blueberries, pea milk and half a banana. I just read an article in the newspaper that says I should wait four hours before eating any potassium-rich food, like a banana. Am I in danger?
High potassium foods like bananas are a potential concern for people taking medications that raise the body’s potassium level. This would include ACE inhibitors (lisinopril and any other blood-pressure medicine ending in “-pril”), angiotensin receptor blockers (whose generic names all end in “-sartan”), some specific diuretics (such as spironolactone and triamterene), and of course potassium itself.
Thyroid medication absorption can be blocked by calcium or iron, or by foods very high in these, including milk and most plant-based milk substitutes like your pea milk (some studies show reduction in absorption by coffee as well). When taken together, calcium can block absorption of thyroxine by 8%, which may be enough to make a normal thyroid hormone level become abnormal. However, you are taking your calcium well after the thyroid medication, and I doubt there is much reduction in your thyroid hormone absorption, if any, from not taking calcium at all.
More importantly, your thyroid dose has been adjusted to the way you take your medication related to eating. Making a change now might require your dose to be adjusted. Consistency is the key here: I recommend against changing your preferred breakfast or when you take medication.
This advice is good for many medicines. Warfarin (Coumadin), for instance, blocks vitamin K and prevents the body from making clotting factors. People should eat the same amount of vitamin K containing foods (especially dark greens) every day. So for a person on warfarin, stopping your daily spinach salad could make your meds work too well.
Dear Dr. Roach: I had a recent blood test that showed a nucleated red blood cell. Should I be concerned about this? I have family history of kidney cancer and lymphoma.
Mature red blood cells do not have nuclei. One of the last things they do before going into the circulation is eject their nucleus (red blood cells don’t divide, they come from progenitor cells). If the bone marrow is replacing red cells as fast as it can, many immature (nucleated) red blood cells will be found in the circulating blood. This can happen after a person loses a lot of blood or if they have ongoing breakdown of blood cells. They can also occur in some uncommon bone marrow diseases.
A single nucleated red blood cell on the peripheral smear is not worrisome, provided that there are no other signs of bleeding or blood breakdown.
The same is true with precursors of the white blood cells. Once in a while, in a healthy person you will see an immature form, which usually stays in the bone marrow, out in the blood. A person reading up on that might think they have leukemia, but most of the time it is just a fluke. It’s only when there are repeatedly more than a few that your doctor should get concerned.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu